Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 288, NWS Dodge City, KS

August 17, 2019Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2019, 12:11 AM CDT for Ellis County, Trego County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 12:11 AM CDT (05:11 UTC)
Expired
Aug 17, 2019, 1:00 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KDDC 170511
SVRDDC
KSC051-195-170600-
/O.NEW.KDDC.SV.W.0288.190817T0511Z-190817T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1211 AM CDT Sat Aug 17 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Trego County in west central Kansas...
  Ellis County in central Kansas...

* Until 100 AM CDT.

* At 1210 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Emmeram to near Cedar Bluff, 
  moving east at 20 mph.  This will replace the previous severe 
  thunderstorm warning for Trego and Ellis counties.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
  Yocemento, Cedar Bluff, Munjor, Riga, Toulon and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9904 3871 9990 3906 9957 3908 9904
TIME...MOT...LOC 0510Z 271DEG 63KT 3908 9911 3871 9971 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
373 
WWUS53 KDDC 170538
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1238 AM CDT Sat Aug 17 2019

KSC051-195-170600-
/O.CON.KDDC.SV.W.0288.000000T0000Z-190817T0600Z/
Trego KS-Ellis KS-
1238 AM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN TREGO AND ELLIS COUNTIES...

At 1238 AM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Russell to 7 miles southwest of
Antonino, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Schoenchen, Emmeram, Yocemento,
Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 9904 3871 9973 3885 9967 3907 9904
TIME...MOT...LOC 0538Z 267DEG 56KT 3903 9892 3873 9951 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
860 
WWUS53 KDDC 170552
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1252 AM CDT Sat Aug 17 2019

KSC051-195-170601-
/O.EXP.KDDC.SV.W.0288.000000T0000Z-190817T0600Z/
Trego KS-Ellis KS-
1252 AM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO AND ELLIS
COUNTIES WILL EXPIRE AT 100 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.

LAT...LON 3871 9904 3871 9973 3885 9967 3907 9904
TIME...MOT...LOC 0551Z 271DEG 63KT 3903 9864 3873 9923 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:58 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 16, 5:58 PM CDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 PM CDT Fri Aug 16 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 340 PM CDT Fri Aug 16 2019

The upper level ridge over the plains and southwestern United
States that has been fluctuating in amplitude, latitude and
longitude over past several weeks will continue to do so over the
next week to 10 days. The ridge will amplify by Sunday and persist
into Tuesday across the high plains, then weaken a bit and shift
back southward by mid next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 16 2019

Western Kansas will continue to be situated along the southern
periphery of the westerlies through Saturday, with persistent and
rich low level moisture along and north of a quasi-stationary
front. In addition, upper level temperatures are rather cool by
August standards (around -9C at 500mb). This leads high
instability, with thunderstorms developing on the western high
plains in the late afternoon in upslope flow, then moving across
parts of western and central KS overnight. Thunderstorm chances
are high along the I-70 corridor late this evening and overnight.
By the time these storms make it into western Kansas their
severity will be greatly diminished; but there may be some wind
gusts as high as 60 mph around Hays and Wakeeney between 11 pm and
3 am. Storm chances father south at Dodge City and Garden City are
lower (20-30% range). Another storm cluster may occur along the
I-70 corridor Saturday night, but confidence on this is low. We
just about have to take these situations one day at a time and
refine the forecast about 12 hrs in advance.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 16 2019

Upper level ridging will tend to inhibit convection Sunday through
Tuesday, with hot and mainly dry weather. The upper level ridge is
expected to weaken a bit by Wednesday so that small thunderstorm
chances are back in the forecast for the Wednesday night to Friday
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Aug 16 2019

Main focus will be for HYS as a line of storms in eastern
Colorado will move into western Kansas and track along the I-70
corridor tonight. Thunderstorms are expected to affect HYS between
03Z-07Z with the 04-06Z time range as the period where
thunderstorms with heavy rain and strong surface winds will be
moving through. Straight line wind threat will be higher with
these thunderstorms as wind gusts could be 50-60 kts potentially.
Most of the activity should be out of the HYS area after 08Z.
Otherwise VFR conditions will be the case for the rest of the TAF
sites through the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  69  98 /  20  10  10   0
GCK  63  95  64  95 /  30   0  10   0
EHA  64  98  63  98 /  20   0  10   0
LBL  66 100  66  99 /  20   0  10   0
HYS  65  89  66  91 /  70  10  20   0
P28  72 101  73 100 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Fri Aug 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated strong to severe thunderstorms will be possible between 4
pm and sunset south and east of Dodge City. Hail up to the size of
quarters, wind gusts of 60 mph and heavy rainfall will be the main
hazards late today.

There will also be a chance for severe thunderstorms after 7 pm
north of a Johnson City to Garden City to Rush Center line. In
this area wind gusts of 60 mph or greater, one to two inch hail
and heavy rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a slight chance for strong to severe thunderstorms
on Saturday with hail and strong gusty winds begin the main
hazards.

High temperatures of around 100 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and south of a
Pratt to Ashland line. Spotter activation may also be needed
after 7 pm north of a Johnson City to Garden City to Rush Center
line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 10:24 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1024 PM CDT Fri Aug 16 2019

KSZ088-089-170415-
Clark KS-Comanche KS-
1024 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1115 PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buttermilk, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection, Sitka and Buttermilk.

LAT...LON 3721 9965 3716 9900 3700 9900 3700 9965
TIME...MOT...LOC 0323Z 276DEG 45KT 3702 9940

TATRO
Special weather statement, Aug 16, 11:06 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Fri Aug 16 2019

KSZ030-031-170445-
Trego KS-Ellis KS-
1106 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL
1145 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen,
Ogallah, Collyer, Emmeram, Trego Center, Yocemento, Cedar Bluff,
Munjor, Riga, Pfeifer, Toulon, Antonino and Voda.

LAT...LON 3905 9904 3870 9905 3870 10015 3905 10015
TIME...MOT...LOC 0406Z 276DEG 45KT 3889 9984

TATRO
Special weather statement, Aug 16, 11:09 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1109 PM CDT Fri Aug 16 2019

KSZ061-062-170500-
Kearny KS-Hamilton KS-
1109 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1109 PM CDT/1009 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Syracuse, moving northeast at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3826 10113 3812 10111 3803 10170 3826 10180
TIME...MOT...LOC 0409Z 244DEG 36KT 3812 10164

TATRO
Special weather statement, Aug 16, 11:48 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1148 PM CDT Fri Aug 16 2019

KSZ043-170545-
Scott KS-
1148 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1245 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Leoti, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott City, Shallow Water and Modoc.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Kansas.

LAT...LON 3868 10074 3827 10072 3826 10112 3865 10113
TIME...MOT...LOC 0448Z 255DEG 26KT 3834 10127

TATRO
Special weather statement, Aug 17, 12:01 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1201 AM CDT Sat Aug 17 2019

KSZ090-170530-
Barber-
1201 AM CDT Sat Aug 17 2019

...DYING RAIN SHOWERS WITH GUSTY WINDS WILL AFFECT EASTERN BARBER
COUNTY...

At 1159 PM CDT, a shower was located near Medicine Lodge, moving east
at 30 mph.

Wind gusts of 50 to 55 mph are possible with this shower.  A 58 mph
wind gust was reported at the Medicine Lodge Airport at 1156 PM.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.

LAT...LON 3700 9883 3739 9864 3738 9835 3700 9835
TIME...MOT...LOC 0459Z 253DEG 26KT 3721 9854

TATRO
Local storm report, Aug 17, 12:03 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     2 E MEDICINE LODGE      37.28N 98.55W
08/16/2019  M62 MPH          BARBER             KS   ASOS

            ASOS STATION KP28 MEDICINE LODGE.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:06 PM CDTSevere Thunderstorm WarningDDCClark54 min
Aug 16, 7:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Aug 16, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Comanche63 min
Aug 16, 8:58 PM CDTSpecial Weather StatementDDCClark47 min
Aug 16, 10:24 PM CDTSpecial Weather StatementDDCComanche51 min
Aug 16, 11:06 PM CDTSpecial Weather StatementDDCEllis, Trego39 min
Aug 16, 11:09 PM CDTSpecial Weather StatementDDCKearny51 min
Aug 16, 11:22 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego53 min
Aug 16, 11:48 PM CDTSpecial Weather StatementDDCScott57 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Aug 17, 12:01 AM CDTSpecial Weather StatementDDCBarber29 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
Aug 17, 12:51 AM CDTSpecial Weather StatementDDCNess24 min
Aug 17, 12:53 AM CDTSpecial Weather StatementDDCRush52 min
Aug 17, 1:12 AM CDTSpecial Weather StatementDDCTrego33 min
Aug 17, 1:16 AM CDTSpecial Weather StatementDDCNess44 min
Aug 17, 1:40 AM CDTSpecial Weather StatementDDCEllis, Rush50 min
Aug 17, 1:46 AM CDTSpecial Weather StatementDDCTrego44 min
Aug 17, 1:55 AM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 17, 2:01 AM CDTSevere Thunderstorm WarningDDCTrego44 min
Aug 17, 2:06 AM CDTSevere Thunderstorm WarningDDCEllis39 min
Aug 17, 2:41 AM CDTSevere Thunderstorm WarningDDCEllis30 min
Aug 17, 3:08 AM CDTSpecial Weather StatementDDCEllis37 min
Aug 17, 6:53 PM CDTSpecial Weather StatementDDCScott52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.